Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 177, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 30, 2014, 4:12 PM CDT for Pecos County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2014, 4:12 PM CDT (21:12 UTC)
- Expired
- Jun 30, 2014, 4:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:45 PM CDT | HAIL 1 | 15 Nw Fort Stockton, TX | REPORTED OFF FM 1776...4 MILES NORTH OF US 285 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -474 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
926 WUUS54 KMAF 302112 SVRMAF TXC371-302145- /O.NEW.KMAF.SV.W.0177.140630T2112Z-140630T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 412 PM CDT MON JUN 30 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... * UNTIL 445 PM CDT * AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FIRESTONE TEST TRACK...OR 14 MILES NORTHWEST OF FORT STOCKTON... MOVING EAST AT 10 MPH. THIS THUNDERSTORM IS APPROACHING U.S. HIGHWAY 285 NORTHWEST OF FORT STOCKTON. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... FIRESTONE TEST TRACK... FORT STOCKTON-PECOS COUNTY AIRPORT... FORT STOCKTON... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3107 10276 3068 10298 3094 10339 3116 10320 TIME...MOT...LOC 2111Z 286DEG 9KT 3097 10310 $$
1 follow-up statement
881 WWUS54 KMAF 302132 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 432 PM CDT MON JUN 30 2014 TXC371-302145- /O.CON.KMAF.SV.W.0177.000000T0000Z-140630T2145Z/ PECOS- 432 PM CDT MON JUN 30 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR WEST CENTRAL PECOS COUNTY... AT 425 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF FIRESTONE TEST TRACK...OR ABOUT 12 MILES NORTHWEST OF FORT STOCKTON...MOVING EAST AT 10 MPH. THIS MOST INTENSE PART OF THIS STORM IS LOCATED NEAR THE INTERSECTION OF F.M. 1776 AND U.S. HIGHWAY 285. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...FORT STOCKTON-PECOS COUNTY AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3107 10276 3068 10298 3094 10339 3116 10320 TIME...MOT...LOC 2131Z 265DEG 11KT 3101 10302 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:19 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 30, 2:19 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT Mon Jun 30 2014
.DISCUSSION...
Our weather remains under the influence of a large upper ridge
centered over northern Baja. Temperatures are once again climbing
into the triple digits this afternoon across the western half of the
region. This looks to be the last day we see heat indices over 105
across the west so will let the heat advisory ride through the
morning as planned. We are also beginning to see storms pop over the
Davis Mountains where a few with strong wind gusts and small hail
are possible this afternoon.
An upper trough moving across the Great Lakes region will send a
cold front south this week. The southward advancement of the front
will be aided by deep convection along the front each night. This
will make for a difficult forecast for our area the next several
days as outflow boundaries will likely influence temps and precip.
The models are in relatively good agreement, but will side closer to
the NAM for the next few days as it usually handles frontal
convection better. The first round of storms will form later this
evening over the TX and OK Panhandles. This convection will likely
push the front/outflow boundary south into the TX South Plains by
Tuesday morning. By afternoon, storms will re-fire along the
boundary which should lie somewhere across SE NM and the Permian
Basin. Better shear will remain over NM, but strong heating and
instability could be enough for a few strong to severe storms.
Tuesday night convection will drive what happens Wednesday as more
storms will form along any outflow boundaries/cold front. The same
goes for Thursday before the upper ridge reorients itself and we dry
out late in the week.
The added clouds and potential precip Wednesday and Thursday will
cool temps well below what we have seen this past weekend. The upper
ridge builds back east by Friday and temperatures begin to warm. We
will likely keep a strong southerly flow with 850 mb temps 25C-30C.
This translates to near normal temperatures which are in the mid 90s
for most of us.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 71 95 69 90 / 10 40 50 20
BIG SPRING TX 73 94 71 91 / 10 20 30 20
CARLSBAD NM 71 95 71 91 / 10 40 40 20
DRYDEN TX 76 96 74 92 / 10 20 10 10
FORT STOCKTON TX 73 99 70 92 / 10 30 20 10
GUADALUPE PASS TX 74 89 65 85 / 10 30 40 20
HOBBS NM 69 91 67 87 / 10 50 50 20
MARFA TX 63 93 62 85 / 20 30 30 20
MIDLAND INTL AIRPORT TX 74 96 70 92 / 10 30 30 20
ODESSA TX 75 95 71 92 / 10 30 30 20
WINK TX 75 103 73 92 / 10 30 50 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY until 10 AM CDT Tuesday FOR THE FOLLOWING ZONES...
Big Bend Area...Loving...Presidio Valley...Reeves County
and Upper Trans Pecos...Van Horn and Highway 54 Corridor...
Ward...Winkler.
&&
29Hazardous weather outlook, Jun 30, 1:55 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 155 PM CDT MON JUN 30 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 155 PM CDT MON JUN 30 2014 /1255 PM MDT MON JUN 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE DAVIS MOUNTAINS... MARFA PLATEAU... AND BIG BEND REGION. THE MAIN HAZARDS WITH THESE STORMS WILL BE GUSTY WIND... SMALL HAIL... AND BRIEF HEAVY RAIN. A HEAT ADVISORY IS IN EFFECT FOR THE RIO GRANDE VALLEY...THE UPPER TRANS PECOS...REEVES COUNTY AND VAN HORN AND THE HIGHWAY 54 CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY ACROSS SOUTHEAST NEW MEXICO... THE UPPER TRANS PECOS... AND THE WESTERN PERMIAN BASIN. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND THE MAIN CONCERN... WITH SOME LARGE HAIL ALSO POSSIBLE. A HEAT ADVISORY WILL REMAIN IN EFFECT FOR THE RIO GRANDE VALLEY... THE UPPER TRANS PECOS...REEVES COUNTY AND VAN HORN AND THE HIGHWAY 54 CORRIDOR THROUGH TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 30, 3:46 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 346 PM CDT MON JUN 30 2014 TXZ058-075-302115- PECOS-REEVES COUNTY AND UPPER TRANS PECOS- 346 PM CDT MON JUN 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 415 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF FIRESTONE TEST TRACK AT 346 PM CDT. THE STORM WAS NEARLY STATIONARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO SMALL HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3113 10314 3084 10299 3072 10341 3100 10352 TIME...MOT...LOC 2046Z 243DEG 1KT 3093 10330
Special weather statement, Jun 30, 3:47 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 347 PM CDT MON JUN 30 2014 TXZ074-302115- DAVIS/APACHE MOUNTAINS AREA- 347 PM CDT MON JUN 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 415 PM CDT... A THUNDERSTORM WITH HAIL NICKEL SIZE AND GUSTY WINDS TO 50 MPH WAS LOCATED 5 MILES NORTHEAST OF CAMP MITRE PEAK AT 347 PM CDT...MOVING SOUTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3043 10352 3033 10375 3055 10386 3064 10367 TIME...MOT...LOC 2047Z 333DEG 4KT 3051 10371
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:55 PM CDT | Special Weather Statement | MAF | Jeff Davis | 35 min |
| Jun 30, 3:46 PM CDT | Special Weather Statement | MAF | Pecos | 29 min |
| Jun 30, 3:47 PM CDT | Special Weather Statement | MAF | Jeff Davis | 28 min |
| Jun 30, 4:45 PM CDT | Special Weather Statement | MAF | Ward | 45 min |
| Jun 30, 5:33 PM CDT | Special Weather Statement | MAF | Presidio | 27 min |
| Jun 30, 5:34 PM CDT | Special Weather Statement | MAF | Presidio | 26 min |
| Jun 30, 6:06 PM CDT | Special Weather Statement | MAF | Presidio | 24 min |
| Jun 30, 6:16 PM CDT | Special Weather Statement | MAF | Loving | 29 min |
| Jun 30, 6:23 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.